Medications can be life saving. But take heed: They can also rob your body of nutrients you need. Nutrient loss can happen in many ways. For example, a medication may:
• Depress your appetite, which means you may not eat enough to stay nourished.
• Increase your desire for less healthy foods, such as lots of sugar, bread, or pasta.
• Reduce absorption of certain nutrients in the “gut,” especially in seniors.
• Block a nutrient’s effects at the level of the cell.
• Increase loss of nutrients through your urinary system.
Symptoms of nutrient loss may come on gradually and look a lot like symptoms of aging, disease, or changes in mood—so it’s easy to get caught off guard. For example, pain, numbness, or tingling in legs may be a vitamin B12 deficiency. Or a magnesium deficiency may cause muscle pain and stiffness. Over time, this deficiency may even contribute to bone disease (osteoporosis).
Which drugs are the most common culprits? Here’s a brief summary for you.
Acid blockers. If you have heartburn, reflux, or peptic ulcers, your doctor may prescribe an antacid, H2 blocker, or proton-pump inhibitor (PPI). Studies show these drugs may cause many nutrient deficiencies. They can interfere with the breakdown of food or absorption of nutrients. You may lack B12, calcium, vitamin D, folic acid, chromium, iron, zinc, and phosphorus.
Antibiotics. These drugs are big robbers of a wide range of nutrients. They also kill “good” bacteria in your digestive system. For these reasons, it may be a good idea to take a B vitamin complex or a multivitamin that contains B vitamins—as well as magnesium, calcium, and potassium. You might also consider probiotics and vitamin K—normally made by those “friendly” bacteria.
Anti-convulsants. Seizure medication can cause low levels of vitamin D.
Anti-hypertensives. Diuretics are great at helping to prevent heart attacks in high-risk people. But they may deplete magnesium, sodium, potassium, zinc, pyridoxine, thiamine, and ascorbic acid. Beta blockers also are great at lowering blood pressure. However, they can deplete CoQ10. This can be very dangerous. The heart needs a rich supply of this nutrient for the energy “factories” of its cells.
Cholesterol-lowering drugs. When it comes to high cholesterol, statins are practically a household name. That’s because doctors widely prescribe them. But statins also deplete CoQ10—which is serious.
Hypoglycemics (oral). Drugs like metformin help make insulin work better in people with diabetes. But they can reduce levels of B12 by half. They also can deplete folic acid and CoQ10.
Hormone replacement therapy (HRT). Used for menopausal symptoms, HRT may deplete vitamins B6 and B12, folic acid, and magnesium—critical for not only heart health but also mood. Still moody on HRT? A supplement might make more sense than an antidepressant.
Nearly 50 percent of Americans regularly take a prescription drug. And medication-related loss of nutrients is more common than many realize.